"I’ve been dealing with what I thought was severe allergies and eczema for the last two years. It started with reduced breathing capacity and dry, itchy spots on my skin (started as a dry patch on chest) started appearing around Spring 2014. I had allergy tests performed and the allergens I was diagnosed with as a positive allergy didn’t seem to be factors in my environment or in products I was using. When I was using topical steroid creams/lotions/ointments on the dry patches (which my allergist and dermatologist both recommended) they would begin to heal. However, just before the spots were fully healed at the end of the treatment (whatever 1-2 weeks length I was prescribed for) the dry patch would start coming back and I would find new areas of my body where new dry, red, itchy spots appeared.
Not sure what was continuing to cause this discomfort, I continued to go back to my dermatologist and allergist (two different doctors) on multiple occasions to determine why it kept coming back. During this time, the allergist thought I had a case of dermal staph infection (antibiotic resistant) present on my arms. By this time I was taking bleach baths multiple times a week, showered 1-2 times daily, washing clothes with no detergents (The Eczema Company wash ball I started using), double rinse cycles, taking 3-4 different allergy medications (over the counter and Rx), I had been through 5 rounds of anitbiotics in a span of 6 months because the staph infection didn’t seem to go away. I kept breaking out with large rashes/bumps/itchy dry skin which soon took over my entire body (face, arms, legs, belly, back, chest, breasts).
The pain, itching, de-hydrated skin felt awful and was beyond painful. I would say I usually had a daily pain level around 4-6 (on a scale of 10). I kept going back to my doctors, trying new doctors too, only to have them tell me that after tons of research I starting finding more information popping up about Topical Steroid Withdrawal (TSW), also referred to as Red Skin Syndrome. All the symptoms seemed to match with what I had been experiencing. I was connected to someone local through a friend of a friend who is going through the same thing and is already months into steroid detox (stop use of any and all steroids, inhalers, cortisone lotions or shots, etc). I finally found a helpful resource http://itsan.org/ to find out why I have eczema that may be due to an addiction developed from the steroids.
Hopefully you don’t use steroids, but if you do, I urge you to research TSW and hopefully stop the steroids. Obviously this needs a doctors diagnosis, but I at least wanted to spread the word about TSW. I’ve encountered numerous individuals online that have been through hell and back because they kept using topical steroids when it wouldn’t actual heal the issue completing."
My heart goes out to you! Thank you for sending in this story. I've seen a lot of people online dealing with TSW and it's ROUGH. Many people don't even know about Topical Steroid WIthdrawal, so it's important for us to spread the word. The fact that research has only recently begun for TSW makes it that much harder for everybody who's suffering through it. From the level of pain to complications like infection... it's not fun. I specifically remember following along with the lady who writes "Pink Like a Beacon" and the journey was amazing (and has a happy ending!). She went from spending hours in the bath daily to soothe her skin, dealing with hair loss, sleeping in gloves and having to stay home from work... to now living her life like any other "normal" human being... styling her regrown hair, going on vacations and making wonderful memories to last a lifetime. It's incredible! I was rooting for her the whole time and am thrilled to see that giving up steroids really paid off. It makes me have faith for everybody else with TSW!